Download this article
 Download this article For screen
For printing
Recent Issues
Volume 6, Issue 2
Volume 6, Issue 1
Volume 5, Issue 4
Volume 5, Issue 3
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 4
Volume 4, Issue 3
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 4
Volume 3, Issue 3
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 2578-5885
ISSN (print): 2578-5893
Author Index
To Appear
Other MSP Journals
Joint asymptotic expansions for Bessel functions

David A. Sher

Vol. 5 (2023), No. 2, 461–505

We study the classical problem of finding asymptotics for the Bessel functions Jν(z) and Y ν(z) as the argument z and the order ν approach infinity. We use blow-up analysis to find asymptotics for the modulus and phase of the Bessel functions; this approach produces polyhomogeneous conormal joint asymptotic expansions, valid in any regime. As a consequence, our asymptotics may be differentiated term by term with respect to either argument or order, allowing us to easily produce expansions for Bessel function derivatives. We also discuss applications to spectral theory, in particular the study of the Dirichlet eigenvalues of a disk.

Bessel functions, geometric microlocal analysis, asymptotics, spectral theory
Mathematical Subject Classification
Primary: 33C10
Secondary: 34E05, 35P15, 41A60
Received: 6 April 2022
Accepted: 14 December 2022
Published: 26 June 2023
David A. Sher
Department of Mathematical Sciences
DePaul University
Chicago, IL
United States